Alert archive / Colorado / Red Flag Warnings in 2022
Red Flag Warning 44, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Dec 20, 2022, 2:14 PM MST for 7 counties in Colorado. It took effect at Dec 21, 2022, 11:00 AM MST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 20, 2022, 2:14 PM MST (21:14 UTC)
- In effect from
- Dec 21, 2022, 11:00 AM MST
- Expired
- Dec 21, 2022, 4:00 PM MST
- In force
- 5 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Boulder County, CO, Clear Creek County, CO, Douglas County, CO, Gilpin County, CO, Jefferson County, CO, Larimer County, CO, Park County, CO
The radar
The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1586 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
009 WWUS85 KBOU 202114 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 214 PM MST Tue Dec 20 2022 COZ215-216-210515- /O.NEW.KBOU.FW.W.0044.221221T1800Z-221221T2300Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 214 PM MST Tue Dec 20 2022 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 4 PM MST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS...FIRE WEATHER ZONES 215...AND...216... The National Weather Service in Denver has issued a Red Flag Warning for wind and low relative humidity, which is in effect from 11 AM to 4 PM MST Wednesday. * Affected Area...Fire Weather Zones 215 and 216. * Timing...11 AM TO 4 PM WEDNESDAY * Winds...West 25 to 35 mph with gusts up to 60 mph. * Relative Humidity...As low as 26 percent. * Impacts...Strong winds, marginal relative humidity. Avoid any burning or outdoor activities that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
2 follow-up statements
106 WWUS85 KBOU 210141 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 641 PM MST Tue Dec 20 2022 COZ215-216-212300- /O.CON.KBOU.FW.W.0044.221221T1800Z-221221T2300Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 641 PM MST Tue Dec 20 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 4 PM MST WEDNESDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS...FIRE WEATHER ZONES 215...AND...216... * Affected Area...Fire Weather Zones 215 and 216. * Timing...11 AM TO 4 PM WEDNESDAY * Winds...West 25 to 35 mph with gusts up to 60 mph. * Relative Humidity...As low as 26 percent. * Impacts...Strong winds, marginal relative humidity. Avoid any burning or outdoor activities that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
515 WWUS85 KBOU 211215 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 515 AM MST Wed Dec 21 2022 COZ215-216-212300- /O.CON.KBOU.FW.W.0044.221221T1800Z-221221T2300Z/ Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- 515 AM MST Wed Dec 21 2022 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 4 PM MST THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR THE FRONT RANGE FOOTHILLS...FIRE WEATHER ZONES 215 AND 216... * Affected Area...Fire Weather Zones 215 and 216. * Timing...11 AM TO 4 PM today * Winds...West 25 to 35 mph with gusts up to 60 mph. * Relative Humidity...As low as 20 percent. * Impacts...Strong winds, marginal relative humidity. Avoid any burning or outdoor activities that may produce a spark and start a fast moving wildfire. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Gimmestad
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 20, 11:21 AM MST, 2 hours 53 minutes earlier.
Area forecast discussion, Dec 20, 11:21 AM MST, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 1121 AM MST Tue Dec 20 2022 .UPDATE... Issued at 1121 AM MST Tue Dec 20 2022 Temperatures are trending slightly warmer in the urban corridor this morning than forecasted and cooler over the northeast corner. Adjusted temperatures up a few degrees in those areas according to reflect trends. Otherwise, fairly quiet day weather-wise. Low chances for snow showers return to the high country this afternoon becoming more likely in the evening. && .SHORT TERM...(Today and tonight) Issued at 419 AM MST Tue Dec 20 2022 Only minor changes to the short term grids this morning. There's lots of high level moisture which will keep skies mostly cloudy through tonight. There may be a little decrease with a drier patch of air in the mid to late morning, but I suspect the wave clouds will just hang on and that is most of our cloud cover. Despite all the high level moisture, the upstream air is still pretty dry below 15,000 MSL so the low PoPs we have for the northern mountains today look good and may still be too much. There should be some lowering of the cloud bases with areas of light orographic snow developing overnight tonight. Winds have retreated to the ridges and higher foothills as the flow aloft decreased a bit. This will start to increase again by late afternoon, with an increase in the foothills winds overnight. The plains/foothills temperature gradient and the increasing flow later this afternoon should result in an easterly low level gradient which combined with the cloud cover should result in slightly cooler highs today for the Front Range cities despite little change in temperatures aloft. It's hard to say when the west winds will bust out off the foothills with the common westerly surge ahead of the cold front. Global models suggest this starting to happen before sunrise, but the HRRR develops a fairly strong mountain wave and keeps the base of it in the foothills until later Wednesday morning. .LONG TERM...(Wednesday through Monday) Issued at 459 AM MST Tue Dec 20 2022 Wednesday, the trough will advance and the arctic airmass will move over Colorado by night. In the morning, breezy westerly winds across the mountains and foothills will be increasing and persist through the day, also increasing in coverage to the adjacent plains and mountain parks through the day. High temperatures are forecast in the mostly teens and 20s across the high country and 30s and 40s across the plains. Downslope warming will keep the urban corridor and nearby areas at the warmer end of that distribution, while the northeast plains will be colder. There will be increasing snowfall in the high country Wednesday as synoptic and orographic ascent increase ahead of the trough with a decent plume of moisture. The snow combined with the windy conditions should result in areas of blowing snow and difficult travel conditions, especially over the higher mountain passes. We have issued a Winter Storm Watch for the Front, Park, Gore, Rabbit Ears, and Mosquito Ranges in effect from noon Wednesday until 6 AM Thursday. Models are still holding the frontal passage until Wednesday evening, though trending gradually earlier. Models have a late bias with strong fronts here, but now at about 36 hours out it seems unlikely that the timing will be early enough to significantly disrupt warming, so I did not blend temperatures down. It will be very cold and breezy behind the front with dangerously cold wind chills as low as -50 F across both the plains and mountains, a little bit warmer in the urban corridor and mountain parks but still down to -20 to -30 F. We maintained our Wind Chill Watch for all of northeast Colorado in effect Wednesday evening through Friday morning. There will be light to moderate snowfall across the area with the frontal passage and behind it, due to the frontogenesis and aided by ascent beneath the left exit region of the powerful jet embedded behind the trough axis as well as northwesterly orographic flow into the mountains. Model QG fields suggest the best synoptic forcing Wednesday evening. It looks like about 1 to 3 inches across the plains, foothills and mountain parks, and generally 3 to 6 inches in the mountains but up to 12 inches in favored areas such as the Park, Rabbit Ears, and northern Front Ranges. It will be extremely cold overnight, with low temperatures as cold as -10 to -20 degrees across the area and some of the worst of the wind chill. Thursday, the trough will continue to advance east and upper ridging will build over the western states. Most snowfall will end in the morning as ascent turns to subsidence behind the wave, and the air behind the front is also very dry due to it being very cold. There may be some ice crystals falling but no actual accumulating or impactful snowfall. Winds will be persistently breezy and it will remain very cold with the new arctic airmass over snow cover, with dangerous wind chill through the day and night. High temperatures are forecast near or below zero across most of northeast Colorado, and a night similar to the previous. Friday, the warming trend will begin. Highs are forecast generally about 10 to 20 degrees warmer but this is still below freezing. A shortwave moving through the ridge may bring some more scattered, very light snow showers to the high country. Saturday, the warming will continue but it will still be chilly especially across the eastern plains. It looks like ridging over the western states early next week, with mild temperatures and mostly dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1121 AM MST Tue Dec 20 2022 Expect VFR conditions for the TAF period. Light winds trend SE to ESE this afternoon then transitioning back to SSW drainage overnight. There is still potential for KBJC to experience enhanced west winds or gusts after 08Z, although this is lower confidence and not fully consistent. The main challenge for Wednesday will be the arrival of the enhanced west winds/gusts off the foothills impacting all the terminals a few hours later that morning. Timing is the main cause for uncertainty. KBJC will more likely see gusts early to mid morning while KAPA/KDEN can see gusts arrive in the 15-18Z timeframe. By the afternoon, gusts up to 35 kts with west winds 15-20 kts. Although this mainly out of the TAF period, it is worth mentioning that a strong cold front will moves towards KDEN from the northeast in the late afternoon- early evening timeframe. This will be followed by gusty northeast winds with development of snow showers co-located with the front. && .BOU WATCHES/WARNINGS/ADVISORIES... Wind Chill Watch from Wednesday evening through Friday morning for COZ030>051. Winter Storm Watch from Wednesday afternoon through late Wednesday night for COZ031-033-034. && UPDATE...Mensch SHORT TERM...Gimmestad LONG TERM...EJD AVIATION...Mensch
Hazardous weather outlook, Dec 20, 6:30 AM MST, 7 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 630 AM MST Tue Dec 20 2022 COZ030>051-211330- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 630 AM MST Tue Dec 20 2022 ...WINTER STORM WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH LATE WEDNESDAY NIGHT... ...WIND CHILL WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH FRIDAY MORNING... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight West winds will continue over the mountains and foothills today. Peak gusts will be in the 30 to 40 mph range in most places, but up to 50 mph over the higher mountains, spreading down into the eastern foothills tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday A cold airmass will reside over northeast Colorado Tuesday and Wednesday with temperatures staying below freezing, except along the Urban Corridor. An arctic cold front will blast south across Colorado sometime Wednesday or Wednesday night. A period of snow will likely accompany the front Wednesday night. Behind the arctic front temperatures will plummet, dropping below zero on the plains Wednesday night and likely remaining near or below zero through the day Thursday and into Friday morning. In the mountains it will not be quite as cold, though low lying areas like North and Middle Parks will see very cold low temperatures, especially Friday morning. There will also be some wind, especially Thursday morning, which will produce dangerous wind chills as low as minus 55 F possible from Wednesday evening through Friday morning. Temperatures will gradually moderate this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/EJD
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 20, 3:52 AM MST | Winter Storm Watch | BOU | Boulder, Clear Creek, Gilpin, Grand, Jackson, Jefferson and 3 more | 11 hr |
| Dec 20, 2:59 PM MST | Wind Chill Warning | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more | 68 hr |
| Dec 20, 2:59 PM MST | Winter Storm Warning | BOU | Grand, Jackson | 42 hr |
| Dec 20, 2:59 PM MST | Winter Weather Advisory | BOU | Adams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more | 42 hr |
Nearby
Red Flag Warnings in Colorado, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.